Alert archive / Idaho / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 41, NWS Pocatello, ID

September 4, 2007Cassia County, Minidoka County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Sep 4, 2007, 3:37 PM MDT for Cassia County, Minidoka County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2007, 3:37 PM MDT (21:37 UTC)
Expired
Sep 4, 2007, 4:15 PM MDT
In force
38 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Cassia County, ID, Minidoka County, ID

The radar

The Pocatello radar (KSFX), 138 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 2:05 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2007-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2007-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 042138
SVRPIH
IDC031-067-042215-
/O.NEW.KPIH.SV.W.0041.070904T2137Z-070904T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
337 PM MDT TUE SEP 4 2007

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO...
  THIS INCLUDES THE CITIES OF...MARION...BURLEY...BASIN...
  EXTREME SOUTH CENTRAL MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 415 PM MDT

* AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 28 MILES WEST OF MARION TO 31
  MILES SOUTHWEST OF OAKLEY...AND MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LOCUST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHEASTERN IDAHO.

LAT...LON 4256 11365 4215 11354 4199 11428 4201 11429
      4240 11430 4242 11427 4243 11409 4248 11407
TIME...MOT...LOC 2137Z 250DEG 35KT 4234 11436 4208 11432

$$
1 follow-up statement
000 
WWUS55 KPIH 042158
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
358 PM MDT TUE SEP 4 2007

IDC031-067-042215-
/O.CON.KPIH.SV.W.0041.000000T0000Z-070904T2215Z/
MINIDOKA ID-CASSIA ID-
358 PM MDT TUE SEP 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR WESTERN CASSIA AND EXTREME SOUTH CENTRAL MINIDOKA COUNTIES...

AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES WEST OF CHURCHILL
TO 15 MILES SOUTHWEST OF OAKLEY...OR ALONG A LINE EXTENDING FROM 16
MILES NORTHWEST OF MARION TO 16 MILES SOUTHWEST OF MARION...MOVING
EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LOCUST...VIEW AND BASIN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHEASTERN IDAHO.

LAT...LON 4215 11354 4209 11421 4240 11430 4242 11427
      4243 11409 4248 11407 4256 11365
TIME...MOT...LOC 2158Z 250DEG 35KT 4241 11410 4215 11406

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:29 PM MDT, 8 minutes earlier.

Area forecast discussion, Sep 4, 3:29 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
329 PM MDT TUE SEP 4 2007

.DISCUSSION...CLOSED UPPER LOW ALREADY AFFECTING EASTERN IDAHO.
THE WETTEST AIRMASS OF SOME TIME PARKED OVER THE EASTERN HALF OF
THE AREA WITH THETA-E VALUES APPROACHING 350 IN PLACES. CONVECTION
ALREADY ONGOING WITH STRONGEST CELLS ALONG SOUTHERN BORDER. MAIN
THREAT APPEARS TO BE WINDS AND HAIL...BUT HEAVY RAINFALL ALSO A
THREAT OVERNIGHT SO ISSUED A FLASH FLOOD WATCH FOR EASTERN HIGHLANDS
ALONG WYOMING BORDER STARTING AT MIDNIGHT. WITH PW VALUES APPROACHING
1.5 INCHES ON GOES SOUNDER...FEEL CONFIDENT IN AT LEAST HEAVY RAIN
WORDING. FIRST WEAK SFC COLD FRONT ALREADY THROUGH BUT SECOND AND
MORE POTENT FRONT STILL ON TARGET TO PASS THROUGH FCST AREA THIS
EVENING AS UPPER LOW SWINGS TOWARD ID/OR/NV BORDER OVERNIGHT. THIS
IS SLIGHTLY SLOWER THAN PREVIOUS RUNS. UPPER JET REMAINS ACROSS
AREA...WITH STRONG DYNAMICS CONTINUING INTO WEDNESDAY. CONCERN
SHIFTS BACK TO THE CENTRAL MTNS WHERE DEFORMATION ZONE BEHIND AXIS
OF UPPER LOW HELPS TO REFOCUS PRECIPITATION. DYNAMICS NOT AS
IMPRESSIVE...BUT QPF AMOUNTS ARE. WITH ACTIVE FIRES AND RECENT
BURN SCARS OVER THE AREA...FLASH FLOOD WATCH MAY BE NEEDED FOR
WEDNESDAY ACROSS CENTRAL MTNS. AS AXIS OF UPPER LOW SHIFTS INTO
WYOMING WED NIGHT...DEFORMATION ZONE FOLLOW IT...BRINGING RENEWED
THREAT OF HEAVY PRECIP TO UPPER SNAKE HIGHLANDS. UPPER LOW LFTS
NORTHEAST ON THU INTO THE NORTHERN PLAINS...FINALLY BRINGING AN
END TO PRECIP ACROSS FCST AREA. MODEL RUNNING QPF AMOUNTS THROUGH
THAT TIME EXCEED 2 INCHES IN PLACES. NORTHWEST FLOW RIDGE SETS IN
ACROSS REGION...MAINTAINING COOL BUT DRY FLOW ACROSS THE FCST
AREA. TEMPS DO NOT LOOK TO RECOVER SIGNIFICANTLY OVER THE
WEEKEND...ESPECIALLY WITH REINFORCING COOL TROUGH FCST TO ARRIVE
FRI NIGHT AND SAT. WITH SOURCE REGION OVER LAND LITTLE PRECIP
EXPECTED. THIS WAVE REINFORCES DEEP TROUGH OVER CENTRAL US...BUT
MODELS HAVING A DIFFICULT TIME RESOLVING JUST HOW DEEP. BY
MON...OPERATIONAL GFS DEVELOPS CLOSED LOW OVER WASHINGTON STATE
THAT MORE CLOSELY RESEMBLES A LATE WINTER SYSTEM FOR THIS REGION.
THIS IDEA HAS LITTLE SUPPORT FOR ENSEMBLES OR ECMWF HOWEVER. AS A
RESULT OF THE UNCERTAINTY PAST THE WEEKEND AND THE ONGOING SHORT
TERM CONCERNS...MADE NO CHANGES PAST FRI. DMH

&&

.AVIATION...SCTD TSTMS WILL SPREAD ACRS MOST OF SOUTHEAST IDAHO THIS
AFTN/EVE. SOME OF THESE STORMS MAY CONTAIN HAIL AND STRONG SFC WIND
GUSTS...ESPECIALLY OVER THE SRN HIGHLANDS. TSTMS WILL DIMINISH IN
INTENSITY LATER THIS EVENING. SHOWERS AND A FEW TSTMS WILL BE
POSSIBLE AGAIN THU AS AN UPPER CLOSED LOW MOVES OVERHEAD. OVERALL
CONDITIONS SHOULD REMAIN VFR...EXCEPT FOR BRIEF MVFR VIS IN TSTMS.
HEDGES

&&

.FIRE WEATHER...AN UPPER CLOSED LOW WILL MOVE OVER IDAHO ON
WEDNESDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
MOST AREAS THROUGH THIS EVENING. THERE IS PLENTY OF MOISTURE WITH
THIS SYSTEM...SO THUNDERSTORMS WILL PRODUCE WETTING RAIN. GUSTY
WINDS ARE POSSIBLE WITH THUNDERSTORMS...ESPECIALLY ACROSS THE
SOUTHERN HIGHLANDS THROUGH THIS EVENING. MORE RAIN AND THUNDERSTORMS
WILL DEVELOP BENEATH THE UPPER LOW ON WEDNESDAY...WITH WETTING RAIN
IN MANY AREAS. RAINFALL AMOUNTS MAY BE SUFFICIENT TO PRODUCE FLASH
FLOODING AND DEBRIS FLOWS IN BURNED AREAS. TEMPS WILL REMAIN ON THE
COOL SIDE FOR THE NEXT COUPLE OF DAYS...WITH SUBSTANTIALLY HIGHER
HUMIDITY READINGS. HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MIDNIGHT MDT TONIGHT THROUGH WEDNESDAY
MORNING FOR IDZ019-023>025.

&&
Hazardous weather outlook, Sep 4, 3:30 PM MDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
330 PM MDT TUE SEP 4 2007

IDZ017>025-031-032-052130-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
330 PM MDT TUE SEP 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF SEVERE WEATHER OVER PORTIONS OF EASTERN IDAHO
TONIGHT. AREAS ALONG THE UTAH BORDER MAY SEE VERY STRONG STORMS
DEVELOP THROUGH THIS EVENING. THESE STORMS MAY PRODUCE DAMAGING
WINDS AND LARGE HAIL. OTHER STORMS ACROSS THE REGION MAY PRODUCE
LOCALLY HEAVY RAINFALL...AND A THREAT OF FLASH FLOODING EXISTS
ALONG THE WYOMING BORDER AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STORMS WITH HEAVY RAINFALL ARE FORECAST TO CONTINUE ACROSS EASTERN
IDAHO THROUGH WEDNESDAY NIGHT. HEAVY RAINFALL IS POSSIBLE...AND
CONDITIONS WILL BE MONITORED FOR FLASH FLOODING. THE PRECIPITATION
SHOULD END BY LATE THURSDAY ACROSS ALL OF EASTERN IDAHO...WITH
COOL AND DRY CONDITIONS EXPECTED FOR THE REMAINDER OF THE FORECAST
PERIOD.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:25 PM MDTFlash Flood WatchPIH31 hr
Sep 4, 4:13 PM MDTSevere Thunderstorm WarningPIHCassia24 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.